Alabama, 2025

Damaging Winds in Alabama, May 1, 2025

May 1, 2025 · NWS HUN · 4 events in 1 county or zone

Scattered strong to severe convection developed along a weak convergence boundary that slowly moved north into portions of northern Alabama on May 1st. The strongest activity developed mainly in Cullman county and NE Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered strong to severe convection developed along a weak convergence boundary that slowly moved north into portions of northern Alabama on May 1st. The strongest activity developed mainly in Cullman county and NE Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 1, 12:49 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 1, 12:49 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
149 PM CDT Thu May 1 2025

...New NEAR TERM, SHORT TERM, AVIATION...

.NEAR TERM...
(Tonight)
Issued at 148 PM CDT Thu May 1 2025

The earlier thunderstorms that developed along an outflow
boundary that quickly moved east this morning have dissipated.
Light to moderate rainfall continues along this boundary as it
exits NE Alabama.

Models continue to show a shortwave over the area this afternoon.
Instability has already climbed to between 1000 and 2500 J/KG
based on SPC meso-analysis. Expect that to increase a bit more
this afternoon. Low level lapse rates have climbed to between 7.0
and 7.5 degrees near and west of the I-65 corridor with sunshine
returning. Wind shear has also increased to between 30 and 45
knots in meso-analysis as well across much of northern Alabama
into portions of southern middle Tennessee. Helicity still looks
too weak for a tornado threat this afternoon. Newer guidance is
showing possibly a bit higher threat for large hail than earlier
this morning with wet-bulb zero heights between 8500 and 9000
feet. A second shortwave trough axis is shown by models pushing
into northwestern Alabama this afternoon. Some models show 45 to
50 knots of winds aloft with this shortwave. Given forcing and
shear, we still expect an area of strong to severe thunderstorms
to develop this afternoon between now and 10 PM. Damaging winds
and large hail will be possible. It will be breezy today with
sustained winds of 10 to 15 mph with gusts of 20 to 25 mph
possible.

Shower and thunderstorm activity will likely drop off and
dissipate before 11 PM. Lingering cloud cover and winds may keep
fog at bay. However, believe some will form especially near bodies
of water and in the valley areas of NE Alabama overnight. Lows
should drop into the 60 to 65 degree range in most locations with
a few locations in sheltered valley locations dropping into the
upper 50s.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 148 PM CDT Thu May 1 2025

Additional shortwaves are shown in guidance move ENE ahead of the
stalled cold front through western and central Tennessee and into
the area Friday afternoon. Even more unstable conditions are shown
in guidance on Friday. Lapse rates between 7.0 and 8.0 degrees are
shown in the afternoon and early evening hours. Wet-bulb zero
heights drop to between 8300 and 9000 feet again Friday afternoon.
Though wind shear is lower, it still is enough for organized
storm development. Large hail parameters look the strongest.
However, given 700-500 mb winds, damaging winds look to still be
in the cards. Given all the parameters we could be talking about
some very large hail. There is just enough 0-1/0-3 km helicity to
not be able to discount a weak tornado or two in portions of NW
Alabama.  Models continue to show additional weak shortwaves
moving through the area late Friday night into very early Saturday
morning. We may have to look for isolated flash flooding issues on
Friday night into Saturday. The good news is that shear and
instability should decrease enough to not warrant a severe
thunderstorm risk after Friday evening.

However, as the actual cold front finally gets pushed east by a
strong upper low that pushes east aloft this changes. It does look
like subsidence behind the last departing shortwave around
daybreak into the morning hours helps to possible allow sunshine
and some heating to occur. This looks like it could allow
additional strong to severe storms to form in the afternoon hours
on Saturday yet again. Damaging winds and large hail look
possible. Despite the sunshine early, highs will still be hard
pressed to climb above the upper 60s to lower 70s.

By Saturday evening we should see an end to widespread heavy
rainfall. Isolated to scattered showers or thunderstorms could
occur in the evening before ending. By late Saturday night, much
drier air moves into the area with lows dropping into the upper
40s to lower 50s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 149 PM CDT Thu May 1 2025

Global models suggest the the amplified mid/upper-level trough to
our north (early this weekend) will transition into a cutoff
cyclone by Sunday as it becomes detached from the polar
westerlies. The low is generally predicted to remain stationary
across the Upper OH Valley through Tuesday, before drifting
eastward as an upstream trough begins to dig southeastward across
eastern Canada. This configuration will maintain deep-layer NW
flow across the TN Valley, with afternoon highs warming from the
u60s-l70s Sunday into the m-u 70s Wednesday. Although conditions
will remain dry for most of the CWFA, periods of cloudiness can be
expected during the daylight hours, with a few showers also
possible within the circulation around the upper low (mainly
across the northeastern portion of the region).

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Thu May 1 2025

A few showers could impact the KHSV terminal after 18Z. However,
VRF conditions are expected. A line of -TSRA is expected to form
at KMSL around 19Z and at KHSV around 20Z and move east this
afternoon. MVFR VSYBS are possible after 19Z or 20Z. Expect this
line of storms to intensify between 19Z and 23Z at KMSL and
between 20 and 24Z at KHSV. VSBYS and CIGs will drop to IFR or
possibly lower at times. Expect the majority of the activity to
drop off this evening after 01Z at KMSL and 02Z at KHSV. VFR
conditions should return. Fog may need to be added after 06Z if
winds become light enough and cloud cover dissipates. For now
though, have left that out of the forecast.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...KTW
SHORT TERM....KTW
LONG TERM....70
AVIATION...KTW

In the hours before

Special weather statement, May 1, 10:47 AM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1147 AM CDT Thu May 1 2025

ALZ008>010-011730-
Marshall AL-DeKalb AL-Jackson AL-
1147 AM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MARSHALL...EASTERN
JACKSON AND CENTRAL DEKALB COUNTIES THROUGH 1230 PM CDT...

At 1147 AM CDT, Doppler radar was tracking a strong thunderstorm
near Geraldine, or 11 miles west of Rainsville, moving northeast at
40 mph.

HAZARD...Wind gusts 40 mph or greater.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fyffe, Higdon, Ider, Skirum, Bridgeport, Pisgah, Rosalie, Painter,
Rainsville, and Peeks Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3426 8598 3436 8620 3499 8586 3499 8561
      3470 8555
TIME...MOT...LOC 1647Z 211DEG 38KT 3444 8603

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, May 1, 3:14 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
414 PM CDT Thu May 1 2025

ALZ006>009-012200-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
414 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MARSHALL...SOUTHWESTERN
JACKSON...SOUTHEASTERN MADISON AND SOUTHEASTERN MORGAN COUNTIES
THROUGH 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morgan City, or 7 miles northwest of Arab, moving northeast at 35
mph.

HAZARD...Wind gusts 40 mph or greater and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lim Rock, Hulaco, Morgan City, Ryan Crossroads, Union Grove,
Larkinsville, Whitesburg, Paint Rock, Grant, and Langston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3459 8595 3430 8654 3431 8661 3442 8676
      3488 8630
TIME...MOT...LOC 2113Z 228DEG 33KT 3440 8660

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26
Special weather statement, May 1, 3:24 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
424 PM CDT Thu May 1 2025

TNZ097-012215-
Franklin TN-
424 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN COUNTY
THROUGH 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cowan, or near Winchester, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alto, Sewanee, St. Andrews, Winchester, Cowan, and Decherd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3531 8597 3531 8596 3530 8595 3530 8593
      3529 8593 3529 8592 3522 8586 3515 8587
      3509 8606 3517 8616 3532 8598
TIME...MOT...LOC 2123Z 233DEG 28KT 3515 8607

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26
Special weather statement, May 1, 3:46 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
446 PM CDT Thu May 1 2025

ALZ010-012230-
DeKalb AL-
446 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DEKALB COUNTY
THROUGH 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sand Rock, or 10 miles southwest of Little River Canyon National
Preserve, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Payne, Dog Town, Collbran, Sulpher Springs, Little River Canyon
NP, Hammondville, Lebanon, Pine Ridge, Mentone, and Adamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3421 8585 3432 8592 3452 8581 3475 8556
      3453 8551
TIME...MOT...LOC 2145Z 238DEG 19KT 3430 8579

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26
Special weather statement, May 1, 3:58 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
458 PM CDT Thu May 1 2025

ALZ008>010-TNZ097-012245-
Marshall AL-DeKalb AL-Jackson AL-Franklin TN-
458 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MARSHALL...
JACKSON...NORTHEASTERN DEKALB AND SOUTHEASTERN FRANKLIN COUNTIES
THROUGH 545 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, or 8 miles west of Scottsboro, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bass, Paint Rock, Skyline, Martintown, Lim Rock, Long Island, Russell
Cave National Monument, Higdon, Woodville, and Fackler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3477 8557 3453 8619 3466 8636 3513 8587
      3499 8586 3498 8561
TIME...MOT...LOC 2157Z 230DEG 32KT 3464 8619

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

26

The radar

The Northeast Alabama radar (KHTX), 26 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 1, 4:02 PM CST
Where
Jackson County, 1.38 mi N of Larkinsville
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.700, -86.130

A tree and power lines were reported down.

Thunderstorm Wind, Jackson

When
May 1, 4:02 PM CST
Where
Jackson County, 1.14 mi W of Scottsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.670, -86.050

A tree was reported down in Scottsboro.

Thunderstorm Wind, Jackson

When
May 1, 4:07 PM CST
Where
Jackson County, 0.89 mi NE of Scottsboro
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.680, -86.020

A tree was knocked down onto the roadway on R 21. Time was estimated from radar.

Thunderstorm Wind, Jackson

When
May 1, 4:35 PM CST
Where
Jackson County, 1.33 mi WSW of Christian Home
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.840, -85.750

A tree was down near Alabama highway 117 and CR 14.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271577, 1271579, 1271578, 1271576.